Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Charleston, SC

July 15, 2004Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2004, 2:43 PM EDT for Liberty County, Long County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 2:43 PM EDT (18:43 UTC)
Expired
Jul 15, 2004, 3:45 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 151843
SVRCHS
GAC179-183-151945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
243 PM EDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LONG COUNTY IN SOUTHEAST GEORGIA...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 345 PM EDT

* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 5 MILES EAST OF MCINTOSH TO 14
  MILES WEST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 10 MILES
  EAST OF HINESVILLE TO 11 MILES NORTHWEST OF JESUP...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MCINTOSH...
  ALLENHURST...
  WALTHOURVILLE...
  LUDOWICI...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3184 8143 3175 8217 3168 8175 3179 8131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:21 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 15, 2:21 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT THU JUL 15 2004

.SHORT TERM /TODAY AND TONIGHT/...DANGEROUSLY HOT CONDITIONS
IMPACTED MUCH OF SRN SC AND SE GA YDA AFTN WITH HIGHS TOPPING OUT AT
100 DEGREES WELL INLAND TO THE LWR-MID 90S ALONG THE BEACHES. THE
HEAT ADVISORY ISSUED YDA MRNG APPEARS TO HAVE VERIFIED NICELY WITH
MAX HEAT INDEX VALUES RANGING FROM 104-115 DEGREES. EVEN COASTAL
COMMUNITIES GOT INTO THE HEAT WITH HILTON HEAD...DOWNTOWN CHARLESTON
AND TYBEE ISLAND ALL REPORTING HIGHS OF 95...96 AND 98 DEGS
RESPECTIVELY.

A WEAK COLD FRONT MOVING THROUGH THE NC PIEDMONT AND SC UPSTATE
EARLY THIS MRNG WILL DRIFT SE ACROSS THE CWFA THIS AFTN AS WEAK
IMPULSES ROUND THE BASE OF THE MEAN LONG WAVE TROF. THE ATMOS AHEAD
OF THE FNT WILL REMAIN MODERATELY UNSTABLE WITH SBCAPES 2000-2500
J/KG...LI/S OF -3 TO -5C AND SHOWALTERS OF -1 TO -3C. THE MAIN
QUESTION IS WHETHER THE CAPPING INVERSION INDUCED BY THE FAST WLY
FLOW ALOFT WL PRECLUDE CONVECTIVE INITIATION SIMILAR TO YDA. LOW-
LEVEL M-CON FIELDS ALONG THE FNT ARE PROGGED TO BE A BIT STRONGER
THAN WHAT WAS ALONG THE PIEDMONT TROF YDA AFTN SO THIS COUPLED WITH
LWR CONVECTIVE TEMPS SUGGEST THE CHANCES OF THE CAP MIXING OUT ARE
IMPROVED. WL GO WITH A 20-40 POP REGIME FOR LTE THIS AFTN AND EVNG
AS A RESULT WITH THE HIGHEST POPS BEING CONFINED TO AREAS ALONG THE
ALTAMAHA RIVER. AN ISOLD SVR TSTM IS CERTAINLY PSBL GIVEN THE
THERMODYNAMIC SETUP. HIGH WBZ AND RATHER LARGE DCAPES SUGGEST
MARGINALLY SVR WND GUSTS WL BE THE MAIN THREAT. FRONTAL COMPRESSION
WILL ALLOW TEMPS TO SOAR INTO THE 90S AGAIN THIS AFTN BUT SHOULD BE
SEVERAL DEGS COOLER THAN YDA. HEAT INDEX VALUES MAY BRIEFLY TOUCH
105 IN THE GA ZONES BUT THE DURATION SHOULD BE SHORT ENOUGH SUCH
THAT ANOTHER HEAT ADVISORY IS NOT NEEDED.
&&

.LONG TERM /THU NIGHT THROUGH WED/...FRONTAL BOUNDARY WILL UNDERGO
FRONTOLYSIS LATE TNGT AND FRI BEFORE LIFTING BACK TO THE N IN
RESPONSE TO ANOTHER STORM SYSTEM DVLPG OVER THE OH VALLEY. 15/00Z
RUN OF THE GFS SHOWS SFC LOW PRES MOVING ACROSS NC ON SUN AS
SHORTWAVE ENERGY DIVES S OUT OF SRN CANADA BRINGING A SLUG OF DECENT
QPF ACROSS THE CAROLINAS. THE ETA IS MUCH WEAKER AND SHOWS A LESS
CONSOLIDATE SFC LOW WHICH RESULTS LESS QPF. SINCE WE ARE NOT
CONFIDENT ON THE STRENGTH OR PLACEMENT OF THIS SYSTEM AND HPC PROGS
ARE MUCH FARTHER N WITH THE LOW PLACEMENT AM HESITANT TO GO ANY
HIGHER THAN 30 POPS ATTM. LONGWAVE TROF WL REMAIN ANCHORED ACROSS
THE ERN CONUS FOR MUCH OF THE FCST PERIOD. TEMPS AND POPS WL REMAIN
NEAR CLIMO AS A RESULT.
&&

.MARINE...LLJ SETTING UP AS EXPECTED JUST N OF THE WATERS ALLOWING
DECENT WIND SURGE TO TAKE PLACE THRU THE OVRNGT HRS. BUOYS 41004 AND
41013 SHOWING SUSTAINED WINDS OF 15-20KT WITH GUSTS 15-25KT. THIS
SHOULD RELAX BY DAYBREAK AS INLAND TROF MAKES FURTHER PROGRESS EWD
OVER THE WATERS AND EXPANDS. SPEEDS SETTLE DOWN A BIT BY TMRW
AFTN...THEN REMAIN AOB 15KT THRU SAT MRNG. SWLY FLOW PREVAILS THRU
LATE TNGT AHEAD OF SFC FNTL BNDRY THAT SHOULD MAKE IT TO NRN PARTS
OF THE WATERS BEFORE LIFTING N BY TMRW NGT. WINDS VEER TO W-NW FRI
MRNG THEN BACK TO SWLY FRI NGT. SPEEDS PICK UP AGAIN SAT NGT INTO
SUN AS DECENT PRES DEVELOPS BETWEEN ANOTHER SFC LOW PRES AREA INLAND
AND THE WRN ATLC HIGH...THEN SETTLE BACK DOWN FOR THE START OF NEXT
WEEK. OVERALL...WAVES TO REMAIN AOB 4FT ACROSS ALL WATERS. NO
HEADLINES.
&&

.AVIATION...GENERALLY VFR CONDS WITH SWLY WINDS TO PREVAIL AT BOTH
TERMINALS FROM 15/06Z TO 16/06Z. AT SAV...HAVE STARTED CB MENTION AT
15/14Z THEN STARTED IT AT CHS 2 HRS LATER. WENT WITH A TEMPO OF
15/16Z-20Z FOR 4SM TSRA AT CHS AS ALL TIME HEIGHTS WERE RATHER
CONSISTENT WITH STRONG LIFT AND MOISTURE IN THE LOW-MID LVLS...THEN
ALSO INCLUDED PROB30 FOR TSRA 16/03-06Z AS INDICATIONS AGAIN WERE
FOR GOOD LIFT AND MOISTURE CONVG BUT TIMING COULD BE AFTER 16/06Z.
HELD OFF ANY TEMPO TSRA GROUPS AT SAV AS ONLY EVIDENT TIME WAS ON
THE ETA/META FROM 15/14-16Z. GIVEN LACK OF ACTIVITY CURRENTLY AND IT
BEING WITHIN THE FIRST 9 HOURS...CONFIDENCE WAS LOW SO OPTED TO
LEAVE IT OUT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

ST/JPC
Hazardous weather outlook, Jul 15, 9:30 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
930 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO
COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS
AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT
BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 15, 12:36 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT THU JUL 15 2004

GAZ141-151700-
COASTAL MCINTOSH-
1236 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 100 PM
EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF DARIEN...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND RIDGEVILLE...MERIDIAN...DARIEN...CARNIGAN...ASHINTILLY...
VALONA...SAPELO ISLAND AND RACCOON BLUFF THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 1:26 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT THU JUL 15 2004

GAZ117-119-138>141-151815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
LIBERTY-INLAND MCINTOSH-
126 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY...
CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES
SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...
RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK...
SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 2:10 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT THU JUL 15 2004

GAZ119-151830-
COASTAL CHATHAM-
210 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 230 PM
EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TYBEE ISLAND...OR ABOUT 15 MILES
SOUTHEAST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TYBEE ISLAND...SAVANNAH
BEACH AND FORT SCREVEN THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 2:27 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF
LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND
AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK...
WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON
THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 2:27 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR
ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL
AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK
ISLAND...MILL CREEK...WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE
OAK AND FLEMINGTON THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:34 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh26 min
Jul 15, 3:46 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.